On a conjecture of Erdős. (English) Zbl 1157.11031

Math. Notes 83, No. 2, 281-284 (2008); translation from Mat. Zametki 83, No. 2, 312-315 (2008).
This paper is concerned with the following conjecture of Erdős: If \(q\) is a positive integer and \(f(x)\) is a number–theoretic function modulo \(q\) for which \(f(n)\in\{-1,1\}\) when \(n=1,2,\ldots,q-1\) and \(f(q)=0\), then \[ S:=\sum_{n\geq 1}\frac{f(n)}{n}\neq 0 \] whenever the series is convergent.
Based on an extensive computer experiment, Tengely [see R. Tijdeman, Bolyai Soc. Math. Stud. 15, 381–405 (2006; Zbl 1103.68103)] showed that the restriction \(f(q)=0\) cannot be removed by giving an explicit function \(f\) with period 36 for which \(S=0\). The authors provide a new proof of Tengely’s result based on a functional relation for the logarithmic derivative of the \(\Gamma\)-function.


11J81 Transcendence (general theory)
11A25 Arithmetic functions; related numbers; inversion formulas


Zbl 1103.68103
Full Text: DOI


[1] A. E. Livingston, Canad. Math. Bull. 8, 413 (1965). · Zbl 0129.02801
[2] A. Baker, B. J. Birch, and E. A. Wirsing, J. Number Theory 5(3), 224 (1973). · Zbl 0267.10065
[3] T. Okada, Acta Arith. 40(2), 143 (1982). · Zbl 0402.10035
[4] R. Tijdeman, in Number Theory for the Millennium (Peters, Natick, MA, 2002), Vol. III, pp. 261–284.
[5] N. Saradha, in Riemann Zeta Function and Related Themes, Proceedings of the conference in honour of K. Ramachandra (Ramanujan Math. Soc., 2006), Vol. 2, pp. 121–129; http://www.math.tifr.res.in/:_saradha/papers.html ..
[6] R. Tijdeman, in More Sets, Graphs, and Numbers, Bolyai Soc. Math. Stud. (Springer, Berlin, 2006), Vol. 15, pp. 381–405; http://www.math.leidenuniv.nl/:_tijdeman/tijbud.ps ..
[7] A. Erdelyi, W. Magnus, F. Oberhettinger, and G. F. Tricomi, Higher Transcendental Functions (McGraw-Hill, New York, 1953), Vol. 1. · Zbl 0051.30303
[8] S. D. Adhikari, N. Saradha, T. N. Shorey, and R. Tijdeman, Indag. Math. (N. S.) 12(1), 1 (2001).
[9] G. E. Andrews, R. Askey, and R. Roy, Special Functions, in Encyclopedia of Mathematics and Its Applications (Cambridge Univ. Press, Cambridge, 1999), Vol. 71. · Zbl 0920.33001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.